Chronic lymphocytic leukemia (CLL) is a lymphoproliferative malignancy that is categorized by the production and accumulation of CD5+ monoclonal B cell lymphocytes, commonly in the spleen, bone marrow, and peripheral blood; these are morphologically mature lymphocytes with abnormal immune function. Ascites, although common in solid organ malignancies such as ovarian, breast, and gastrointestinal, is a rare clinical manifestation in hematological malignancies. The case presented herein describes an elderly male patient with CLL who presented with transudative ascites 7 years after the completion of chemotherapy. Microscopic analysis and flow cytometry of the patient’s ascitic fluid were consistent with CLL, and he was treated with six cycles of obinutuzumab immunotherapy with the addition of acalabrutinib, resulting in near resolution of malignant ascites. A few cases have reported CLL manifesting as transudative or exudative ascites in elderly patients. A few previous cases have reported the development of ascites between 12 and 21 months after the initial treatment of CLL with chemotherapy. A unique feature of our patient is the presentation with malignant ascites nearly 7 years after the initial CLL treatment with chemotherapy. The intent of this case report is to bring awareness of ascites as a possible initial presenting symptom of CLL in patients with isolated abdominal distention with or without common clinical features of leukemia (i.e., splenomegaly, lymphadenopathy, and B-symptoms) and the therapeutic management thereafter. Malignant ascites may be associated with relapse or the transformation of leukemia; thus, prompt diagnosis and treatment should not be delayed.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.